Trials of life

Standard

Life, it seems, has a warped sense of humor. This is brought into focus more clearly by the fact that not only do I have an incurable disease like lupus, but I am also susceptible to other things coming down the pike (pardon the pun) because of the lupus.

While lupus is an autoimmune disease that causes the body to attack itself, the treatments for it can bring about the opportunity for other bugs to enter my system. You see, the treatments for lupus include various immunosuppressants that make your immune system low or weak and thus, you are vulnerable to these bugs that surround you daily. The definition is this: An immunosuppressant is any substance that performs immunosuppression of the immune system. They may be either exogenous, as immunosuppressive drugs, or endogenous, as,e. g., testosterone. When the immune system function is suppressed, there is an increased susceptibility to infectious diseases and cancers. (wikipedia).

Another way to put it is this, from the web site Suite 101: 

Blood tests are used to evaluate any blood cell disorders or biochemical changes, for instance in liver or kidney function that may occur as a result of immunosuppressant medications. Side effects related to immunosuppressants include high blood pressure, kidney problems, liver problems, and susceptibility to infection. Signs of infection, such as fever, chills, and lower back pain should be reported immediately.

People on immunosuppressant medications should avoid contact with people who have infections and they should avoid vaccinations unless directed by their physicians. People taking immunosuppressant medications should also avoid contact with anyone who has taken the oral polio vaccine because there is a possibility that the polio virus could be transmitted to them. People residing in the home of someone on immunosuppressants should avoid taking the oral polio vaccine.

Immunosuppressant medications can also cause dental problems, including tender, swollen, and bleeding gums. A dentist should be consulted if these problems occur.

Immunosuppressants may cause light sensitivity and severe reactions upon exposure to sunlight, increasing the risk for skin cancer in people using long-term immunosuppressant medications. The risk of cancer increases in people on immunosuppressants, especially in patients who are on other medications that suppress the immune system including corticosteroids, chlorambucil, cyclophosphamide, and mercaptopurine. Normally, the immune system protects us from cancer and infection by removing mutated and infected cells. When the immune system is suppressed, the risk for cancer and infection increases.

So, you can see, this is important information for those of us who take immunosuppressants on a daily, weekly, or monthly basis and in conjunction with corticosteroids. We need to be vigilant to avoid taking unneccessary risks with our already weakened immune systems.

That being said, I have found that I have developed a stomach bug of some sort. In a normal person, it would not have probably developed. In me, it has meant two days of discomfort, the likes of which I do not wish on anyone. I am blessed with a loving husband who has taken good care of me while I was down and resting. I thought I would have lost some weight, but it did not turn out that way…go figure. I am on the mend now and hope to be back to my old self in the next day or so, just in time for our district assembly this weekend.

Hope you all have a great day and week!

Advertisements